Overdoses of MAO inhibitors (isocarboxazid, phenelzine, selegiline, moclobemide) cause ataxia, excitement, hypertension, and tachycardia, followed several hours later by hypotension, convulsions, and hyperthermia.
Ingestion of tyramine-containing foods may cause a severe hypertensive reaction in patients taking MAO inhibitors. Foods containing tyramine include aged cheese and red wines. Hypertensive reactions may also occur with any sympathomimetic drug. Severe or fatal hyperthermia (serotonin syndrome) may occur if patients receiving MAO inhibitors are given meperidine, fluoxetine, paroxetine, fluvoxamine, venlafaxine, tryptophan, dextromethorphan, tramadol, or other serotonin-enhancing drugs. This reaction can also occur with the newer selective MAO inhibitor moclobemide, and the antibiotic linezolid, which has MAO-inhibiting properties. The serotonin syndrome has also been reported in patients taking selective serotonin reuptake inhibitors (SSRIs) in large doses or in combination with other SSRIs, even in the absence of an MAO inhibitor or meperidine. It is characterized by fever, agitation, delirium, diaphoresis, hyperreflexia, and clonus (spontaneous, inducible, or ocular). Hyperthermia can be life-threatening.